| Article Access Statistics|
| Viewed||4847 |
| Printed||128 |
| Emailed||1 |
| PDF Downloaded||195 |
| Comments [Add]||2 |
Click on image for details.
|Year : 2006 | Volume
| Issue : 4 | Page : 326-327
Menstrual disturbance with the use of herbal anti-obesity preparation
VR Tandon, D Kaur, V Khajuria
Postgraduate Department of Pharmacology and Therapeutics, Govt. Medical College, Jammu - 180 001, India
V R Tandon
Postgraduate Department of Pharmacology and Therapeutics, Govt. Medical College, Jammu - 180 001
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Tandon V R, Kaur D, Khajuria V. Menstrual disturbance with the use of herbal anti-obesity preparation. J Postgrad Med 2006;52:326-7
Obesity is a common health problem, which predisposes one to many diseases. Anti-obesity medicines are receiving attention because the public wants an easy way to control obesity. Numerous anti-obesity herbal products attract the users because of their projected and assumed safety. This, however, is not substantiated with scientific proof in most of the cases. We present a case of menstrual disturbance with the use of one of the dietary fiber-based, popular anti-obesity herbal products.
A 30-year-old married obese woman (weight-96 kg) taking herbal anti-obesity products presented with menstrual disturbances. The constituents of this product were cell activators like Krebs cycle powder, dietary fibers like corn bran fiber, powdered cellulose, isolated soy proteins, guar gum, rice fiber, soy lecithin, licorice extract and psyllium husk, multivitamins and various plant extracts . The woman after taking this product for four months lost 5 kg of weight but manifested with prolonged (7-10 days) and irregular menstrual cycles. No history of menstrual disturbance in the past or use of any estrogen-containing hormonal preparation/ oral contraceptive pills was elicited. Physical examination and per abdominal palpation did not reveal any abnormal finding. The cervix and vagina were healthy on per speculum examination with slight bleeding from external os. On bimanual examination the uterus was multipara-sized, anteverted, mobile and fornices were free. Routine investigations, LFT, RFT and blood sugar were within normal limits. Ultrasonography of the pelvic organs revealed normal uterus, ovaries and adenxa. Dilatation and curettage and Pap smear More Details revealed normal histopathology. TSH, T 4 and T 3 levels were within the normal range. The lipid levels before medication were- total cholesterol (260 mg/dl), low-density lipoproteins (160 g/dl) and other lipid parameters were within normal limits. After the onset of the menstrual disturbance following the use of herbal anti-obesity preparation, the lipid profile of the patient showed reduction in total cholesterol (-100 mg/dl) and low-density lipoproteins (-60 mg/dl) as compared to the predrug levels.
No concurrent medicine intake or any pathology was found to be associated for the menstrual disturbance. However, weight loss by itself can affect the menstrual cycle. But considering the possibility that the herbal anti-obesity product might have some association with menstrual disturbance, the woman was advised to stop using the concerned product. De-challenge resulted in improvement in complaint after one month even without any medical intervention. Thereafter the menstrual cycles reverted to almost normal pattern (5/28 days). Re-challenge would have confirmed our suspicion of association between ADR and the suspected medicine but because of ethical constraints, it was not done. Dose-response relation of this product with ADR was not studied, therefore the type of ADR cannot be specified. However, this ADR was less severe when the dose was decreased by the patient. Naranjao's adverse drug reactions (ADR) probability scale evaluation was done to assess the likelihood of ADR occurring due to herbal anti-obesity product. It gave a score of 4 indicating a 'possible' relationship, which was further confirmed by WHO-UMC causality assessment criteria.
The mechanism for this ADR is not well understood. But a possible explanation could be that dietary fibers bind to bile acids and promote its excretion in feces, which increases conversion of body cholesterol into bile acids due to which levels of cholesterol decrease, as evident in the present case. Alteration in the cholesterol levels, which is required for the synthesis of sex hormones and corticoids might be responsible for this ADR. Secondly, soy proteins present in this product are known to have selective estrogen receptor modulating action, which could have also contributed to the ADR by modulating estrogen receptors. This, however, needs to be substantiated. Hence, it is a myth that herbal products are always safe. Self-medication and free availability of such herbal medicines should therefore be avoided and discouraged.
| :: References|| |
|1.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|2.||Edward IR, Biriell C. Hcirmonisation in pharmacovigilance. Drug Saf 1994;10:93-102. |
|3.||Gonzalez MJ, Miranda-Massari JR, Ricart CM, Guzman AM. Effect of a dietary supplement combination on weight management, adipose tissue, cholesterol and triglycerides in obese subjects. P R Health Sci J 2004;23:121-4. |
|4.||Li B, Yu S. Genistein prevents bone resorption by inhibiting bone resorption and stimulating bone formation. Biol Pharma Bull 2003;26:780-6. |